Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 85, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 1, 2009, 5:28 PM CDT for Knox County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2009, 5:28 PM CDT (22:28 UTC)
- Expired
- Jun 1, 2009, 6:15 PM CDT
- In force
- 47 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Knox County, MO
The radar
The Quad Cities radar (KDVN), 200 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:37 PM CDT | HAIL 1.5 | 4 Nw Baring, MO | NICKEL TO PING PONG SIZE HAIL...LASTED 15 MINUTES. |
| Jun 1, 5:46 PM CDT | HAIL 0.75 | 3 N Baring, MO | NEAR GREENSBURG....ALONG THE COUNTY LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 779 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 347 m²/s²
- 0-3 km storm-relative helicity
- 422 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 012228
SVRLSX
MOC103-012315-
/O.NEW.KLSX.SV.W.0085.090601T2228Z-090601T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CDT MON JUN 1 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI...
* UNTIL 615 PM CDT
* AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GREENSBURG...OR 8 MILES NORTHWEST OF EDINA...AND MOVING NORTHEAST
AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENSBURG AND BARING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
&&
LAT...LON 4030 9195 4028 9194 4026 9195 4012 9234
4016 9236 4030 9236 4031 9235
TIME...MOT...LOC 2228Z 238DEG 13KT 4026 9227
$$
TES2 follow-up statements
000
WWUS53 KLSX 012240
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
540 PM CDT MON JUN 1 2009
MOC103-012315-
/O.CON.KLSX.SV.W.0085.000000T0000Z-090601T2315Z/
KNOX MO-
540 PM CDT MON JUN 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN KNOX COUNTY...
AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE
TENNIS BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR GREENSBURG...OR 8 MILES NORTH OF EDINA...
MOVING NORTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.
&&
LAT...LON 4030 9195 4028 9194 4026 9195 4012 9234
4016 9236 4030 9236 4031 9235
TIME...MOT...LOC 2240Z 238DEG 13KT 4028 9222
$$
TES000
WWUS53 KLSX 012314
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 PM CDT MON JUN 1 2009
MOC103-012324-
/O.EXP.KLSX.SV.W.0085.000000T0000Z-090601T2315Z/
KNOX MO-
614 PM CDT MON JUN 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY EXPIRES
AT 615 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4030 9195 4028 9194 4026 9195 4012 9234
4016 9236 4030 9236 4031 9235
TIME...MOT...LOC 2314Z 238DEG 13KT 4034 9208
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:07 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 1, 3:07 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 307 PM CDT MON JUN 1 2009 .DISCUSSION... /305 PM CDT MON JUN 1 2009/ THUNDERSTORM CHANCES AND ATTENDANT SEVERE WEATHER PROBABILITES WILL BE THE MAIN FORECAST ISSUES THE NEXT FEW DAYS. TONIGHT IT APPEARS ANY THREAT WILL BE CONFINED TO MAINLY THE FAR NORTHERN PORTION OF THE CWA. GOOD HEATING ACROSS THE AREA TODAY HAS RESULTED IN A VERY UNSTABLE AND WEAKLY CAPPED AIR MASS...HOWEVER LITTLE IS GOING ON ATTM DUE TO THE LACK OF ANY FORCING MECHANISM. THIS SHOULD CHANGE THIS EVENING AS THE COLD FRONT NOW MOVING THROUGH IOWA PUSHES JUST SOUTH OF THE IA/MO BORDER BY 00Z. ATTM ANTICIPATING THUNDERSTORMS TO DEVELOP ALONG THIS FRONT IN THE 21-00Z TIME FRAME. WESTERLY DEEP LAYER SHEAR ON THE 20-25 KTS WOULD FAVOR MULTICELL MODES WITH POTENTIAL FOR SOME SMALL BOWING SEGMENTS OR CLUSTERS. ATTM BELIEVE THE SRN LIMIT OF ANY THREAT IS NEAR A MOBERLY TO PITTSFIELD LINE. ALL OF THE GUIDANCE INCLUDING NUMEROUS EXPLICIT MODELS SUGGEST THE THREAT WILL BE CONFINED TO THIS EVENING. BY LATE THIS EVENING...THE SSWLY LLJ RAMPS UP AND FOCUSES THE BEST LIFT AND FORCING FUTHER NORTH FROM ERN NEBRASKA INTO IOWA. WHILE THERE IS SOME THREAT OF PRECIPITATION ALONG ANY RESIDUAL BOUNDARIES ON TUESDAY MORNING ACROSS NE MO AND WEST CENTRAL IL FROM ANY CONVECTIVE BOUNDARIES...THE MAIN THREAT FOR THUNDERSTORMS ON TUESDAY SHOULD BE IN THE AFTERNOON. THE FRONT WILL MAKE SLOW SOUTHEASTWARD INROADS INTO THE CWA...A WEAK SHORTWV WILL BE MIGRATING THRU THE MID MS VLY PROVIDING SOME ASCENT...AND THE AIR MASS ALONG AND SOUTH OF THE FRONT LIKE TODAY WILL BE QUITE UNSTABLE AND WEAKLY CAPPED. ONCE AGAIN THERE WILL BE SOME SEVERE THREAT IN THE VICINITY OF THE FRONT WITH DEEP LAYER SHEAR FAVORING MULTICELL MODES. THE PRECIPITATION THREAT SHOULD INCREASE IN COVERAGE ON TUESDAY NIGHT AND INTO WEDNESDAY AS THE FRONT PROGRESSES SEWD THROUGH THE CWA AND A SERIES OF FRONTAL WAVES TRAVERSE IT IN RESPONSE TO SEVERAL MID LEVEL SHORTWVS. GUIDANCE SUGGESTS THAT CLOUDS WILL BE WIDESPREAD ON WEDNESDAY AND THIS ALONG WITH THE PCPN AND POST-FRONTAL CAA DICTATED LOWERING THE MAX TEMPS. COOLER THAN AVERAGE TEMPERATUES WILL THEN PERSIST ON THURSDAY WITH A RETURN TO SEASONABLE LEVELS BY LATE WEEK INTO THE WEEKEND AS A WARM FRONT BEGINS TO LIFT BACK INTO THE AREA. THIS FRONT WILL ALSO BRING ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND. GLASS && .AVIATION... /1233 PM CDT MON JUN 1 2009/ FOR THE 18Z TAFS...PER 17Z SURFACE ANALYSIS FRONTAL BOUNDARY STALLED ACROSS SOUTHERN IA ACTING AS A FOCUS FOR ONGOING TSRA ACROSS CENTRAL IA. MODEST INSTABILITY OVER THE BI-STATE REGION UNDER A FAIRLY STRONG CAPPING INVERSION...AS TEMPERATURES ROUGHLY 5 KFT AGL ARE FAIRLY WARM...SHOULD KEEP CONVECTION LIMITED WITH ONLY DIURNAL CU DEVELOPMENT. BUT PRESENTLY LOW TO MID-LEVEL WINDS ARE CONVERGING ALONG A LINE FROM KMCI-KPPQ-KCMI RESULTING IN CONVECTIVE DEVELOPMENT ABOVE THE CAPPING INVERSION LENDING TO CONCERNS FOR KUIN. WILL NEED TO MONITOR CLOSELY AND POSSIBLY AMEND FOR KUIN THRU EARLY EVENING. NEVERTHELESS VFR CONDITIONS TO PREVAIL. OTHERWISE GOING FORECAST IS FOR SOUTH-SOTUHWESTERLY FLOW TO CONTINUE...GUSTING AT TIMES TO 20 KTS INTO 2Z...AFTERWARDS CU SHOULD DISSIPATE AND WINDS SHOULD SUBSIDE INTO MORNING. MAIN FORECAST CONCERN IS FOR KUIN AS FRONT IS ANTICIPATED TO DRIFT SOUTHWARD DURING THE LATE AFTERNOON INTO EVENING HOURS TODAY. WITH PROXIMITY AND WOBBLY NATURE OF COLD FRONT HAVE GONE VRB05KT INTO TUESDAY. FRONT IS ANTICIPATED TO RETROGRADE NORTHWARD PRIOR TO PROGRESSING SOUTHEASTWARD INTO TUESDAY EVENING. HAVE INCREASING CLOUDS INTO THE AFTERNOON WITH ANTICPATED PRECIP ONSET AFTER 18Z FOR KUIN AND KCOU...BY 21Z FOR KSTL AND KSUS. SIPPRELL && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 1, 3:34 PM CDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 334 PM CDT MON JUN 1 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-021200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 334 PM CDT MON JUN 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS AS A FRONT STALLS JUST SOUTH OF THE MISSOURI AND IOWA BORDER. A FEW OF THESE STORMS COULD BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCES FOR THUNDERSTORMS WILL INCREASE FROM TUESDAY THROUGH WEDNESDAY NIGHT AS A COLD FRONT MOVES SOUTHWARD THROUGH THE AREA. A FEW OF THE STORMS COULD BE SEVERE ON TUESDAY AFTERNOON AND EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 GLASS
In the hours before
Special weather statement, Jun 1, 4:57 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 457 PM CDT MON JUN 1 2009 MOZ018-012230- KNOX MO- 457 PM CDT MON JUN 1 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 530 PM CDT... AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GREENSBURG...OR 7 MILES NORTH OF EDINA... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...COLONY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 6:18 PM CDT | Flash Flood Warning | LSX | Knox | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.